Information About Telogen Effluvium and Its Causes
Telogen Effluvium Frequently Asked Questions:
The following are frequently asked questions on telogen effluvium. The information provided is not meant to be a substitute for the information obtained at an evaluation and by discussion with a physician, but merely to encourage understanding of this condition. No questions regarding individual scenarios will be answered by the AHRS. No changes in treatment should be undertaken by a patient without discussion first with the patient's physician.
Excess shedding of scalp hair in this situation is not uncommon. This condition is called a post-partum telogen effluvium. It is believed to be caused by the dramatic shift in hormones associated with the end of pregnancy. The shedding usually peaks three to four months after childbirth and then improves with a return to normal in six to twelve months. It is very unusual for a post-partum telogen effluvium to result in visible "baldness". A similar episode of shedding can be seen upon the cessation of oral contraceptives.
No, most chemotherapy induced hair loss is from loss of actively growing hairs, i.e. hairs in the anagen stage of the hair growth cycle. Telogen effluvium is caused by an abrupt shift of an increased number of growing hairs into the resting or telogen stage. This explains the fact that hair loss from chemotherapy occurs shortly after the administration of the medication whereas the hair loss in telogen effluvium does not occur for three to four months after exposure to the inciting agent.
The best course of action for you to take is to see a physician experienced in treating hair disorders. Your brief description of excess shedding is consistent with a diagnosis of Telogen Effluvium. However, more than one disorder of the scalp or hair can cause shedding. A complete medical history and a physical examination are required to confirm the diagnosis. Also, a medical evaluation may uncover a specific avoidable cause for you hair loss. In addition to taking a medical history and performing an examination of the hair and scalp, your physician may elect to perform a "hair pull test" or a biopsy of the scalp. Either or both should reveal an increase in the percentage of telogen hairs found if Telogen Effluvium is the correct diagnosis. If the excess shedding does not lead to a cosmetically troubling decrease in scalp hair density, no treatment is needed. However, if the shedding or thinning is troubling, treatment with topical minoxidil solution can be useful to decrease the shedding. Minoxidil solution should be applied twice a day. It takes approximately three months for a decrease in shedding to be seen. Interestingly, an increase in shedding is often noted approximately three to five weeks after initiating therapy with minoxidil solution. This temporary increase in shedding is short lived and is thought to be do to an acceleration of hairs into a new cycle of growth. It seldom leads to a noticeable decrease in hair density. Treatment with minoxidil solution must be continued to maintain benefit unless the telogen effluvium resolves. Should your telogen effluvium resolve, continued treatment would not be necessary.
Telogen effluvium is not believed to be inherited. It is a reaction to some type of inciting drug or event. An exception to this rule is seen in patients with inherited hair loss (e.g., female pattern hair loss or androgenetic alopecia). In these patients, the progressive miniaturization of their hair is accompanied by a shorter period of time when the hairs are in the growth stage and therefore an increased number of hairs will be in telogen.